Alabama, 2006Damaging Wind in Alabama, August 8, 2006
August 8, 2006 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 8, 2:42 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 8, 2:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE AUG 8 2006
.SHORT TERM...(TONIGHT THROUGH THURSDAY).
MID TO UPPER LEVEL RIDGE...RESPONSIBLE FOR THE HEAT ACROSS THE DEEP
SOUTH...WILL SLOWLY RETROGRADE IN RESPONSE TO SEVERAL DISTURBANCES
DIGGING THE EASTERN SEABOARD TROUGH. GFS APPEARS A BIT AMBITIOUS
IN BREAKING DOWN THE RIDGE AND WILL LEAN TOWARD THE SLOWER WRF. WRF
ALSO SEEMS TO BE HANDLING THE ATMOSPHERIC MOISTURE FIELDS BETTER.
WILL LEAN TOWARD MOS CONSENSUS AND MIX IN PERSISTENCE FOR THE LOWS IN
THE SHORT TERM. WILL LEAN TOWARD MET MOS FOR HIGHS AND STICK WITH
PHILOSOPHY OF SLOWER RIDGE BREAKDOWN. POPS WILL BE LEFT NEARLY THE
SAME...ISOLATED TO SCATTERED THROUGH THURSDAY...WITH AN INCREASE
NOTED EACH DAY. THIS OCCURS MAINLY DURING THE PEAK HEATING EACH
AFTERNOON. A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY BUT WILL BE
HEAVILY MESO/STORM SCALE INFLUENCED WITH CONFIDENCE LOW AT THIS
TIME.
A FEW STRONG STORMS POSSIBLE ON FRIDAY WITH CONFIDENCE A BIT
HIGHER...BASED ON STORM OUTFLOWS PRESENT/FRONT APPROACHING/WIND
FIELDS INCREASING AND MOISTURE AND INSTABILITY AROUND.
.LONG TERM...(FRIDAY THROUGH TUESDAY).
ONLY MODERATE CONFIDENCE IN THE MEDIUM RANGE PERIOD THIS
TIME OUT...BUT THE OVERALL FORECAST TREND AND REASONING REMAINS
UNCHANGED. FAIRLY VIGOROUS UPPER LEVEL SYSTEM ACROSS EASTERN CANADA
RETROGRADES THE MAIN CORE OF THE UPPER RIDGE...LEAVING CENTRAL
ALABAMA ON THE PERIPHERY OF THE RIDGE WITH NORTHWEST FLOW INFLUENCES.
BELIEVE THE LAST SEVERAL RUNS OF THE GFS HAVE THIS NORTHERN FEATURE
ALITTLE TOO PROGRESSIVE...AND ALITTLE TO STOUT. THIS LEADS TO SOME
UNCERTAINTIES IN THE MEDIUM RANGE. GFS REMAINS THE MOST AGGRESSIVE
AND FASTEST AT PUSHING A COLD FRONT THROUGH THE FORECAST AREA ON
FRIDAY WITH THE WRF/DGEX/ECMWF/NOGAPS ALL SLOWER. THE GFS HAS TRENDED
A BIT SLOWER AND IS GRADUALLY TRENDING TOWARD THE OTHER SOLUTIONS.
GFS ENSEMBLE HAS QUITE A SPREAD/DEVIATION FOR FRIDAY. WILL KEEP THE
FRONT APPROACHING THE NORTHERN COUNTIES ON FRIDAY AFTERNOON AND
SLOWLY MOVING SOUTHWARD SATURDAY. WE MAY BE IN A SITUATION WHERE A
THUNDERSTORM OUTFLOW FROM NORTHERN CONVECTION MAY PUSH SOUTHWARD AND
BECOME THE EFFECTIVE FRONT...THROWING ANOTHER WRENCH IN THE FORECAST
CONFIDENCE FRIDAY AND SATURDAY. THE FEW CERTAIN THINGS ARE THE HIGH
TEMPERATURES WILL TAKE A DIVE TOWARD MORE NORMAL READINGS AND RAIN
CHANCES WILL INCREASE FRIDAY AND SATURDAY. QUITE SURPRISING THAT MEN
MOS CONTAINS LITTLE SPREAD IN TEMPS AND POPS COMPARED TO THE MODEL
SOLUTIONS. WHERE THE FRONT EVENTUALLY SLOWS UP WILL BE THE DIVIDING
LINE BETWEEN MOISTURE FIELDS...IE AFFECTING POPS. AT THIS TIME...WILL
TAKE A MIX OF GFS AND MEN SOLUTIONS SUNDAY THROUGH TUESDAY WHICH
KEEPS TEMPS CLOSER TO NORMAL...AS OPPOSED TO NEAR RECORD WARMTH...
AND POPS IN THE 20-30 PERCENT RANGE.
&&
.AVIATION...DISCUSSION FOR 18Z TAFS.
VFR CONDITIONS ARE EXPECTED THROUGH 18Z TOMORROW. THUNDERSTORMS
COVERAGE IS EXPECTED TO INCREASE THIS AFTERNOON. MOST LOCATIONS
WILL REMAIN RAIN FREE...BUT A STRAY THUNDERSTORMS COULD BE
POSSIBLE. IF ONE DOES DEVELOP OVER A TAF SITE...IT SHOULD LAST
ABOUT AN HOUR. BETWEEN 01Z AND 02Z...THESE STORMS SHOULD BE GONE.
NO VISIBILITIES RESTRICTIONS ARE EXPECTED.
&&
.FIRE WEATHER...
A FEW CHANGEABLE ELEMENTS IN THE ATMOSPHERE ACROSS CENTRAL ALABAMA
WILL KEEP CONDITIONS EVER SO CLOSE TO RED FLAG CRITERIA THROUGH
FRIDAY. KBDI INDICES/SOIL MOISTURE AND LOW HOUR FUEL MOISTURE REMAIN
INTO THE EXTREMELY CRITICAL LEVELS ACROSS ALL OF CENTRAL ALABAMA.
THIS AFTERNOON THROUGH THURSDAY AFTERNOON...SURFACE DEW POINTS
WILL MIX OUT INTO THE LOW TO MID 60S...WITH SLIGHTLY HIGH DEWPOINTS
EXPECTED FRIDAY. THIS WILL DROP MINIMUM AFTERNOON RELATIVE HUMIDITY
VALUES WELL INTO THE 30S WEDNESDAY AND THURSDAY AFTERNOON...WITH
HIGHER VALUES ON FRIDAY AFTERNOON. BOUNDARY LAYER/MIXED LAYER WINDS
INCREASE A BIT THROUGH FRIDAY...LEADING TO A FEW HOURS EACH DAY
WHERE 20 FOOT WINDS HIT THAT 10 MPH LEVEL.
AFTER COORDINATION WITH THE ALABAMA FORESTRY COMMISSION...WILL ISSUE
A RED FLAG WARNING WEDNESDAY AND THURSDAY AFTERNOONS FOR ALL OF
CENTRAL ALABAMA (10AM UNTIL 7 PM). DUE TO THE IGNITION OF A FEW WILD
FIRES/SOIL MOISTURE AND SUBSEQUENT DROUGHT CONDITIONS...IT APPEARS
THAT AFTERNOON RELATIVE HUMIDITY VALUES ARE PLAYING A SLIGHTLY LESSER
ROLE AND WILL ADJUST TO THE CUSTOMERS INPUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 71 96 72 91 / 20 20 20 40
ANNISTON 72 97 72 94 / 20 20 20 40
BIRMINGHAM 75 97 75 94 / 20 20 20 40
TUSCALOOSA 74 99 74 97 / 20 20 20 40
CALERA 74 98 74 95 / 20 20 20 40
AUBURN 75 98 75 93 / 20 20 20 50
MONTGOMERY 74 100 74 96 / 20 20 20 50
TROY 73 98 73 94 / 20 20 20 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING 10 AM CDT THROUGH 7 PM CDT WEDNESDAY AND THURSDAY
ALL ZONES.
&&
75/LINHARES
Hazardous weather outlook, Aug 8, 12:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE AUG 8 2006
ALZ011>015-017>050-091829-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE AUG 8 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY AS AN
UPPER LEVEL SYSTEM MOVES ACROSS THE AREA. THE MAIN HAZARDS WITH
ANY THUNDERSTORM THAT DEVELOPS WILL BE WIND GUSTS UP TO 45 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 2:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT TUE AUG 8 2006
ALZ029-082100-
RANDOLPH-
334 PM CDT TUE AUG 8 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 400
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF WEDOWEE...MOVING SOUTHEAST AT 20
MPH.
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE AND ROANOKE
THROUGH 400 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
KNS/99
Special weather statement, Aug 8, 3:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT TUE AUG 8 2006
ALZ050-082200-
BARBOUR-
429 PM CDT TUE AUG 8 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL 500
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHEAST OF BATESVILLE...MOVING SOUTH AT 20
MPH.
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE AND EUFAULA
THROUGH 500 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
KNS/99
Special weather statement, Aug 8, 3:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT TUE AUG 8 2006
ALZ043-082230-
ELMORE-
453 PM CDT TUE AUG 8 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ELMORE COUNTY UNTIL 530 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ECLECTIC...MOVING SOUTH AT 5 MPH.
THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ECLECTIC...KENT AND BLUE
RIDGE THROUGH 530 PM CDT.
THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
KNS/99
Thunderstorm Wind, Shelby
- When
- August 8, 4:00 PM CST
- Where
- Shelby County, 9 mi ESE of Columbiana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.133, -86.467
Several large trees and power lines were blown down, causing damage to several residences, in the Shelby Shores Community, CR-42, Horn Drive, and Fowler Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 8, 20061 death · 1 event
- Rip Current in Florida, August 8, 20061 death · 1 event
- Heat in Louisiana, August 8, 20061 death · 1 event
- Damaging Wind in Alabama, August 8, 20061 injured · $350,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, August 8, 2006$500,000 · 60 kt wind · 1 event
- Lightning Strike in Florida, August 8, 2006$350,000 · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$189,000 · 55 kt wind · 11 events
- Lightning Strike in Nebraska, August 8, 2006$225,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 8, 20061 injured · $60,000 · 55 kt wind · 5 events
- Flash Flood in Arizona, August 8, 2006$75,000 · 1 event
- Damaging Wind in Arizona, August 8, 2006$62,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 8, 2006$44,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531009.